Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A technique to construct symmetric variable-stepsize linear multistep methods for second-order systems

Authors: B. Cano and A. Durán
Journal: Math. Comp. 72 (2003), 1803-1816
MSC (2000): Primary 65L06, 70F05, 70H33
Published electronically: May 29, 2003
MathSciNet review: 1986805
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Some previous works show that symmetric fixed- and variable-stepsize linear multistep methods for second-order systems which do not have any parasitic root in their first characteristic polynomial give rise to a slow error growth with time when integrating reversible systems. In this paper, we give a technique to construct variable-stepsize symmetric methods from their fixed-stepsize counterparts, in such a way that the former have the same order as the latter. The order and symmetry of the integrators obtained is proved independently of the order of the underlying fixed-stepsize integrators. As this technique looks for efficiency, we concentrate on explicit linear multistep methods, which just make one function evaluation per step, and we offer some numerical comparisons with other one-step adaptive methods which also show a good long-term behaviour.

References [Enhancements On Off] (What's this?)

  • 1. Arnold, V. I., Mathematical Methods of Classical Mechanics, 2nd. Ed., Springer, New York, 1989. MR 96c:70001
  • 2. Calvo, M. P. and Sanz-Serna, J. M., The development of variable-step symplectic integrators, with application to the two-body problem, SIAM J. Sci. Comput., 14 (1993), pp. 936-952. MR 94g:65068
  • 3. Calvo, M. P., López-Marcos, M. A. and Sanz-Serna, J. M., Variable step implementation of geometric integrators. Appl. Num. Math., 28 (1998), pp. 1-16. MR 99d:65236
  • 4. Calvo, M. P., High order initial interants for implicit Runge-Kutta methods: an improvement for variable-step symplectic integrators, IMA J. Num. Anal. 22 (2002), pp. 153-166.
  • 5. Cano, B., Integración numérica de órbitas periódicas con métodos multipaso, PhD Thesis, Universidad de Valladolid, 1996.
  • 6. Cano, B. and Durán, A., Analysis of variable-stepsize linear multistep methods with special emphasis on symmetric ones, Math. Comp., posted on May 29, 2003, PII S 0025-5718(03)01538-2 (to appear in print).
  • 7. Cano, B. and Sanz-Serna, J.M., Error growth in the numerical integration of periodic orbits, with application to Hamiltonian and reversible systems, SIAM J. Num. Anal., 34 (1997), pp. 1391-1417. MR 98i:65052
  • 8. Cano, B. and Sanz-Serna, J.M., Error growth in the numerical integration of periodic orbits by multistep methods, with application to reversible systems, IMA J. Num. Anal., 18 (1998), pp. 57-75. MR 99d:65237
  • 9. Evans, N. W. and Tremaine, S., Linear multistep methods for integrating reversible differential equations, Astron. J 118 1888 (1999).
  • 10. Hairer, E., Variable time step integration with symplectic methods, Appl. Numer. Math., 25 (1997), pp. 219-227. MR 99a:65083
  • 11. Hairer, E., Nörsett, S. P. and Wanner, W. G., Solving Ordinary Differential Equations I. Nonstiff Problems, 2nd ed., Berlin, Springer, 1993. MR 94c:65005
  • 12. Hairer, E. and Stoffer, D., Reversible long-term integration with variable stepsizes, SIAM J. Sci. Comput., 18 (1997), pp. 257-269. MR 97m:65118
  • 13. Huang, W. and Leimkuhler, B. The Adaptive Verlet method, SIAM J. Sci. Comput. 18 (1997), pp. 239-256. MR 98g:65063
  • 14. Hull, T. E., Enright, W. H. Fellen, B. M. and Sedgwick, A. E., Comparing numerical methods for ordinary differential equations, SIAM J. Numer. Anal., 9 (1972), pp. 603-637. MR 50:3577
  • 15. Hut, P., Makino, J. and McMillan, S., Building a better leapfrog, Astrophys. J., 443 (1995), pp. L93-L96.
  • 16. Kahan, W., Unconventional numerical methods for trajectory calculations, Mathematics Dept., and Elect. Eng. & Computer Science Dept., University of California, 1993.
  • 17. Leimkuhler, B., Reversible adaptive regularization I: Perturbed Kepler motion and classical atomic trajectories. R. Soc. Lond. Philos, Trans. Ser. A Math. Phys. Eng. Sci., 357 (1999), pp. 1101-1133. MR 2000b:70002
  • 18. Laburta, M. P., Construction of starting algorithms for the RK-Gauss methods, J. Comp. Appl. Math., 90 (1998), pp. 239-261. MR 99d:65215
  • 19. Quinlan, G. D. and Tremaine, S., Symmetric multistep methods for the numerical integration of planetary orbits, Astron. J., 100 (1990), pp. 1694-1700.
  • 20. Reich, S., Backward error analysis of numerical integrators, SIAM J. Numer. Anal. 36 (1999), pp. 1549-1570. MR 2000f:65060
  • 21. Sanz-Serna, J. M and Calvo, M. P., Numerical Hamiltonian problems, Chapman & Hall, London, 1994. MR 95f:65006

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65L06, 70F05, 70H33

Retrieve articles in all journals with MSC (2000): 65L06, 70F05, 70H33

Additional Information

B. Cano
Affiliation: Departamento de Matemática Aplicada y Computación, Facultad de Ciencias, Universidad de Valladolid, Valladolid, Spain

A. Durán
Affiliation: Departamento de Matemática Aplicada y Computación, Facultad de Ciencias. Universidad de Valladolid, Valladolid, Spain

Keywords: Explicit linear multistep methods, variable stepsizes, error growth, reversible second-order systems, symmetric integrators, efficiency, high-order methods
Received by editor(s): January 1, 2026
Received by editor(s) in revised form: April 30, 2002, and January 1, 2000
Published electronically: May 29, 2003
Additional Notes: This work was supported by DGICYT PB95–705 and JCL VA36/98
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society